Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Memphis, TN

August 6, 2005Alcorn County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 6, 2005, 5:10 PM CDT for Alcorn County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2005, 5:10 PM CDT (22:10 UTC)
Expired
Aug 6, 2005, 7:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Alcorn County, MS

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:25 PM CDTFLASH FLOODCorinth, MSSIGNIFICANT STREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 062211
FFWMEG
MSC003-070015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 715 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN APPROACHING CORINTH. OVER THE PAST HOUR 1 TO 3 
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEEDY...
  GLEN AND CORINTH.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3499 8837 3478 8836 3478 8853 3500 8859

$$
2 follow-up statements
000 
WGUS74 KMEG 062240
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT SAT AUG 6 2005

MSC003-070015-
ALCORN MS-
538 PM CDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ALCORN
COUNTY...

AT 525 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SIGNIFICANT STREET 
FLOODING IN CORINTH. RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS 
FALLEN IN UNDER AN HOUR. ALTHOUGH THE THUNDERSTORM HAS 
WEAKENED...STREET FLOODING IS EXPECTED TO CONTINUE AND AN ADDITIONAL 
HALF AN INCH OF RAIN IS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3499 8837 3478 8836 3478 8853 3500 8859

$$
000 
WGUS74 KMEG 070005
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT SAT AUG 6 2005

MSC003-070015-
ALCORN MS-
705 PM CDT SAT AUG 6 2005

...THE FLASH FLOOD WARNING FOR ALCORN COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3499 8837 3478 8836 3478 8853 3500 8859

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:00 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SAT AUG 6 2005

.DISCUSSION...

REMNANTS OF A COLD FRONT WILL MOVE OVER THE AREA TONIGHT AS AN UPPER
LEVEL LOW ALONG THE GULF COAST BEGINS TO MOVE NORTHWARD. THE
COMBINATION OF THESE TWO SYSTEMS WILL HELP TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MIDSOUTH. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE LIKE YESTERDAY WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT.

THE UPPER LEVEL LOW WILL CONTINUE TO CAUSE HAVOC WITH THE WEATHER
THROUGH THE MIDDLE OF NEXT WEEK AS IT MOVES SLOWLY NORTHWARD THROUGH
ALABAMA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE MIDSOUTH WITH THE EASTERN SECTIONS OF THE CWA SEEING THE
BEST CHANCES. WILL GO WITH A RANGE OF 20-50 POPS DURING THIS TIME
WITH THE HIGHEST IN THE EAST. EXPECT TEMPERATURES TO BE A TAD COOLER
DUE TO THE SCATTERED CONVECTION WITH HIGHS IN THE UPPER 80S TO LOWER
90S DURING THIS TIME.

BY THE END OF NEXT WEEK...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA. STILL EXPECT DIURNAL CONVECTION TO OCCUR. WILL CONTINUE WITH
20-30 POPS. TEMPERATURES WILL ALSO WARM BACK UP INTO THE MID 90S FOR
HIGHS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE
MO...NONE
MS...NONE
TN...NONE

KRM
Hazardous weather outlook, Aug 6, 4:00 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT SAT AUG 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
400 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MIDSOUTH TONIGHT. A
FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...WITH ANY
SEVERE THUNDERSTORMS TODAY EXPECTED TO BE ISOLATED. HOWEVER...
SPOTTERS ARE ADVISED TO KEEP IN TOUCH WITH THE WEATHER TODAY.

In the hours before

Special weather statement, Aug 6, 4:44 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT SAT AUG 6 2005

TNZ049-088-089-062215-

FAYETTE TN-SHELBY TN-TIPTON TN-
444 PM CDT SAT AUG 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE...SHELBY AND
TIPTON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF
BOLTON TO 12 MILES NORTHEAST OF ARLINGTON AT 444 PM CDT...MOVING
NORTH AT 10 MPH. THESE STORMS ARE PRODUCING VERY HEAVY
RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH. DRIVERS ON
INTERSTATE 40 FROM EXIT 18 TO EXIT 35 ARE LIKELY TO EXPERIENCE
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Aug 6, 4:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ARLINGTON               35.28N 89.66W
08/06/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO 60 FOOT TREES...12 INCHES IN DIAMETER...BLOWN OVER

&&

DSV
Local storm report, Aug 6, 5:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ARLINGTON               35.28N 89.66W
08/06/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO 60 FOOT TREES...12 INCHES IN DIAMETER...BLOWN OVER

0455 PM     TSTM WND DMG     CORINTH                 34.94N 88.52W
08/06/2005                   ALCORN             MS   LAW ENFORCEMENT

            TREES DOWN

0502 PM     TSTM WND DMG     CORINTH                 34.94N 88.52W
08/06/2005                   ALCORN             MS   LAW ENFORCEMENT

            TREES DOWN

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:12 PM CDTSevere Thunderstorm WarningMEGMarshall33 min
Aug 6, 2:51 PM CDTSevere Thunderstorm WarningMEGMarshall24 min
Aug 6, 5:02 PM CDTSevere Thunderstorm WarningMEGAlcorn28 min
Aug 6, 5:22 PM CDTSevere Thunderstorm WarningMEGTishomingo38 min
Aug 6, 5:52 PM CDTSevere Thunderstorm WarningMEGPrentiss44 min
Aug 6, 6:06 PM CDTSevere Thunderstorm WarningMEGUnion42 min
Aug 6, 6:30 PM CDTSevere Thunderstorm WarningMEGPontotoc30 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.